Tygacil tigecycline Drug Safety Communication

Share

Tygacil (tigecycline): Drug Safety Communication – Increased Risk of Death

AUDIENCE: Infectious Disease, Critical Care, Pharmacy

ISSUE: FDA notified health professionals and their medical care organizations of a new Boxed Warning describing an increased risk  of death when intravenous Tygacil is used for FDA-approved uses as well as for non-approved uses. These changes to the Tygacil Prescribing Information are based on an additional analysis that was conducted for FDA-approved uses after FDA issuing a Drug Safety Communication about this safety concern in September 2010.

This analysis showed a higher risk of death among patients receiving Tygacil compared to other antibacterial drugs: 2.5% (66/2640) vs. 1.8% (48/2628), respectively. The adjusted risk difference for death was 0.6% with corresponding 95% confidence interval (0.0%, 1.2%). In general, the deaths resulted from worsening infections, complications of infection, or other underlying medical conditions.

BACKGROUND: Tygacil is FDA-approved to treat complicated skin and skin structure infections (cSSSI), complicated intra-abdominal infections (cIAI), and community-acquired bacterial pneumonia (CABP).

RECOMMENDATION: Health care professionals should reserve Tygacil for use in situations when alternative treatments are not suitable. 

Read the MedWatch alert, including a link to the FDA Drug Safety Communication, at:

http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm370170.htm

Share
This entry was posted in Critical Care Medicine, FDA 2013, FDA Safety Communication, Infectious Disease, Pharmacy and tagged , , , , , , , , , . Bookmark the permalink.